Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Exchange of conserved quantities in nonhyperbolic systems--An example


Author: Michael Sever
Journal: Proc. Amer. Math. Soc. 129 (2001), 3671-3681
MSC (2000): Primary 35L65, 35L67
DOI: https://doi.org/10.1090/S0002-9939-01-06316-X
Published electronically: July 10, 2001
MathSciNet review: 1860502
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

The velocity function associated with a smooth solution of ``zero pressure gas dynamics'' satisfies Burgers equation. Indeed an elementary generalization holds for scalar conservation laws. Weak solutions, however, are compatible in this respect only under special conditions on the initial density function. Our result depends on the uniform convexity of the flux function associated with the scalar equation, and on the entropy condition applied to both systems.


References [Enhancements On Off] (What's this?)

  • [1] F. Bouchut, ``On zero pressure gas dynamics'', Advances in kinetic theory and computing, Series on Advances in Mathematics for Applied Sciences v. 122, pp. 171-190, World Scientific, 1994. MR 96e:76107
  • [2] Y. Brenier and E. Grenier, ``Sticky particles and scalar conservation laws'', SIAM J. Num. Anal. 35 (1998), pp. 2317-2328. MR 99j:35129
  • [3] Weinan E, Yu. G. Rykov and Ya. G. Sinai, ``Generalized variational principle, global weak solutions and behavior with random initial data systems of conservation laws arising in adhesion particle dynamics'', Comm. Math. Physics 177 (1996), pp. 349-380. MR 98a:82077
  • [4] K. O. Friedrichs and P. D. Lax, ``Systems of conservation laws with a convex extension'', Proc. Nat. Acad. Sci. USA 68 (1971), pp. 1686-1688. MR 44:3016
  • [5] B. L. Keyfitz, ``Conservation laws, delta shocks and singular shocks'', in: ``Nonlinear Theory of Generalized Functions'', M. Grosser, G. Hormann, M. Kunzinger and M. Oberguggenberger, eds., Chapman and Hall/CRC Press, Boca Raton (1999), pp. 99-111. MR 2000a:00024
  • [6] D. J. Korchinski, ``Solution of a Riemann problem for a 2 X 2 system of conservation laws possessing no classical weak solution'', Ph.D. Thesis, Adelphi Univ., Garden City, N. Y. (1977).
  • [7] P. D. Lax, ``Shock waves and entropy'', Proc. Sympos. Univ. of Wisconsin (E. H. Zarontouello, ed.) Academic Press, New York (1971), pp. 603-634. MR 52:14677
  • [8] J. Li and G. Warnecke, ``On the uniqueness of entropy solutions to zero pressure gas dynamics,'' preprint.
  • [9] J. Li and T. Zhang, ``Generalized Rankine-Hugoniot relations of delta-shocks in solution of transportation equations,'' in: Proc. Int. Conf. PDE, G. Q. Chen, ed., (1997). MR 2000e:35138
  • [10] M. S. Mock, ``Systems of conservation laws of mixed type,'', J. Diff. Eq. 37 (1980), pp. 70-88. MR 81m:35088
  • [11] M. Sever, ``An existence theorem in the large for zero pressure gas dynamics'', Differential and Integral Equations (to appear).
  • [12] M. Sever, ``Exchange of conserved quantities, shock loci and Riemann problems'', Math. Methods in the Appl. Sci. (to appear).
  • [13] Y. Zheng, ``Systems of conservation laws with incomplete sets of eigenvectors everywhere,'' in: Advances in Nonlinear Partial Differential Equations and Related Areas, Gui-Qiang Chen et al. eds., World Scientific, Singapore, 1998. MR 2000e:35145

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 35L65, 35L67

Retrieve articles in all journals with MSC (2000): 35L65, 35L67


Additional Information

Michael Sever
Affiliation: Department of Mathematics, The Hebrew University, Jerusalem, Israel
Email: sever@math.huji.ac.il

DOI: https://doi.org/10.1090/S0002-9939-01-06316-X
Received by editor(s): May 1, 2000
Published electronically: July 10, 2001
Additional Notes: This research was partially supported by the Texas Advanced Research Program under grant 00365-2102-ARP
Communicated by: Suncica Canic
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society